MAUDE Adverse Event Report: ANGIODYNAMICS ANGIODYNAMICS / XCELA; PERIPHERALLY INSERTED CENTRAL CATHETER

ANGIODYNAMICS ANGIODYNAMICS / XCELA; PERIPHERALLY INSERTED CENTRAL CATHETER
Catalog Number M001456710
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/14/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Although it has been indicated that the guidewire is not available to be returned to angiodynamics for evaluation, the guidewire manufacturer, lake region mfg., will be notified of the event and a review of the manufacturing records requested.A supplemental medwatch will be submitted upon completion of the investigation.((b)(4)).
 
Event or Problem Description
Received notification from (b)(6) of an event in the (b)(6): " failed initial attempt at picc line insertion in itu; as the guidewire that came in the kit became stuck, the winding unravelled and it could not be retrieved.The patient was brought to iru to complete the procedure.The wire was removed in its entirety under fluoroscopic control.Repeat puncture of the right brachial vein performed under ultrasound guidance.Different guidewire used and a new 5fr double lumen picc line was placed satisfactorily.Details of injury (to patient, carer or healthcare professional): need for minor additional intervention.Action taken (includes any action by patient, carer or healthcare professional, or by the manufacturer or supplier): the patient was brought to iru to complete the procedure.The wire was removed in its entirety under fluoroscopic control.Repeat puncture of the right brachial vein performed under ultrasound guidance.Different guidewire used and a new 5fr double lumen picc line was placed satisfactorily.It has been indicated that the initially used guidewire has been discarded.
 
Additional Manufacturer Narrative
The reported packaging lot (5359445) for item number m001456710 had purchased component item number (b)(4) packaged in it.A review of the device history records was performed for the indicated packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly and performance specifications.The recent angiodynamics complaint report was reviewed for the xcela picc product family and the failure mode "guidewire unravelled." no adverse trend was indicated.As received, the guidewire was not returned in its protective hoop.It was noted during the visual inspection that the guidewire was unraveled.The guidewire in question is a purchased component from lake region manufacturing.A supplier corrective action request (scar) and the returned sample were sent to lake region manufacturing for evaluation, root cause determination and correction/corrective action.Per the scar response, the observations made during the analysis found that the distal weld and the most distal section of the core wire were not returned.The core wire flat section was severely twisted.A camber was present in the core wire body and two kinks were present near the distal end of the guidewire.Although a definitive root cause for the damage was unable to be determined, based on the evidence presented by the sample and the information provided by the supporting documentation, the guidewire manufacturer attributed the event damage to : device force against resistance, improper use, improper handling.The directions for use provided with the xcela picc contain the precaution to: "exercise care when advancing the catheter or guidewire to avoid trauma to the vessel intima." additional guidance is provided regarding guidewire coating activation, insertion and withdrawing.(b)(4).

Brand Name
ANGIODYNAMICS / XCELA
Common Device Name
PERIPHERALLY INSERTED CENTRAL CATHETER
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
MDR Report Key8351947
Report Number1317056-2019-00036
Device Sequence Number1954318
Product Code LJS
UDI-Device IdentifierM001456710
UDI-PublicM001456710
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K070002
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/26/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/30/2020
Device Catalogue NumberM001456710
Device Lot Number5359445
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/05/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/29/2019
Supplement Date Received by Manufacturer01/29/2019
Initial Report FDA Received Date02/19/2019
Supplement Report FDA Received Date04/26/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;